Auvi-Q Epinephrine Injector Recall Issued Over Dosage Delivery Problems
Almost 500,000 packs of Auvi-Q epinephrine pens have been recalled following reports of the devices injecting incorrect doses, potentially causing recipients to suffer serious and potentially life threatening injuries.
The Auvi-Q recall was announced by the FDA on October 28, following at least 26 reports of suspected malfunctions involving the epinephrine injector, which is a competitor of the more widely known “Epipen”.
The Auvi-Q injection pens are used to inject a measured dose or doses of epinephrine into the user’s outer thigh for immediate treatment of severe allergic reactions, medically referred to as anaphylaxis.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The device malfunctions suggest that the pens may deliver incorrect doses of epinephrine to users suffering from severe allergic reactions. Although no serious injuries or fatalities have been reported in connection with the problems, this may pose a serious health risk.
Individuals who suffer from anaphylaxis are at an increased risk of injury or death during episodes and require the proper doses of epinephrine to fight off the reaction. When epinephrine enters the body it causes quickening of the heartbeat, strengthens the force of the heart’s contraction, opens up the airways in the lungs, and has numerous other effects that help counter the allergic reaction. Receiving incorrect doses could be life threatening.
The recall was initiated after the manufacturer, Sanofi U.S., learned about consumer complaints indicating the injectors may be delivering incorrect doses. If a patient is not given enough of the dose the anaphylaxis episode could be fatal. However, if users are given too much of the medication they are likely to experience breathing trouble, sudden numbness or weakness on one side of the body, slurred speech, problems with vision or balance, or dangerously high blood pressure.
Additional side effects of epinephrine overdose can include severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, uneven heartbeats, and seizure.
Dr. Paul Chew, global chief medical officer of Sanofi, stated in a press release that several of the complaints described users experiencing symptoms of underlying hypersensitivity reaction which could have been the result of overdosing the patient.
Due to the severity of the recall, Dr. Chew stated that Sanofi has temporarily shut down the manufacturing of Auvi-Q until an investigation can prove whether the pens are administering the correct dosages.
According to the recall notice, roughly 490,000 packs of Auvi-Q pens currently on the market may be impacted, including the 0.15 mg and 0.3 mg strengths for hospitals, retailers, and consumers. The recall includes lot numbers 2299596 through 3037230 that have expiration dates ranging from March 2016 to December 2016.
The products were manufactured by Sanofi U.S. of Bridgewater, New Jersey where they were packaged with two active devices and one trainer device in a corrugate box, and distributed throughout the United States for sale to wholesalers, pharmacies, and hospitals.
Sanofi announced it is notifying distributors, doctors, pharmacies, wholesalers, and other supply chain customers by email, fax, letter and phone calls to arrange returns and reimbursements of all Auvi-Q products.
The FDA and Sanofi are asking customers to refrain from using the recalled epi-pens and obtain replacement injectors in the mean-time. Those with recalled Auvi-Q injector packs should contact Sanofi at 1-866-726-6340 or email firstname.lastname@example.org for information on how to receive reimbursement for out of pocket costs incurred for the purchase of new epinephrine auto-injectors with proof of purchase. Individuals believing to be experiencing adverse health consequences from the auto-injectors should contact their healthcare providers immediately.
HeidiMay 11, 2016 at 3:52 pm
We sent in 7 new injectors, 1 used thrown out at Emergency, tried calling several times if Sanofi received the Hospital report, Ambulance report, injectors and we can't even talk to anybody at Sanofi as we wait over an hour on phone for response each time. Finally talked to someone and they don't know if they received them. Our son had an analphylaxis attack where the Auvi-Q did not help him, t[Show More]We sent in 7 new injectors, 1 used thrown out at Emergency, tried calling several times if Sanofi received the Hospital report, Ambulance report, injectors and we can't even talk to anybody at Sanofi as we wait over an hour on phone for response each time. Finally talked to someone and they don't know if they received them. Our son had an analphylaxis attack where the Auvi-Q did not help him, the Hospital had to use the Epi-Pen brand, we are pissed!!
JoyceMarch 1, 2016 at 2:51 am
I sent in the auto injectors, my receipt, and I received reimbursement of $0.00. We do it go to sign up for the lawsuit? I just want my $60.00 back.
"*" indicates required fields
More Top Stories
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to warn doctors to conduct hearing tests, which could have helped a woman avoid permanent hearing damage.
A South Dakota man has filed one of the first gastroparesis lawsuits against Ozempic manufacturers, alleging that users have not been adequately warned about the risk of severe vomiting and long-term stomach side effects.
The U.S. Navy has received more than 129,000 Camp Lejeune water contamination claims, according to court records.